Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Cheyenne, WY

May 24, 2016Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 24, 2016, 6:59 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 6:59 PM MDT (00:59 UTC)
Expired
May 24, 2016, 7:17 PM MDT
In force
18 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Box Butte County, NE, Morrill County, NE

The radar

The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS55 KCYS 250059
SVRCYS
NEC013-123-250145-
/O.NEW.KCYS.SV.W.0011.160525T0059Z-160525T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
659 PM MDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 745 PM MDT

* AT 658 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR HEMINGFORD TO 6 MILES SOUTH OF ALLIANCE
  AIRPORT...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. THESE STORMS HAVE A HISTORY OF
           PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALLIANCE...HEMINGFORD...WILD HORSE BUTTE...
  BEREA AND ALLIANCE AIRPORT.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS PREVIOUSLY
IN EFFECT FOR THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

&&

LAT...LON 4184 10298 4240 10315 4244 10296 4244 10275
      4210 10274 4209 10271 4201 10270 4200 10267
      4190 10268
TIME...MOT...LOC 0058Z 237DEG 27KT 4227 10301 4196 10281 

HAIL...<.75IN
WIND...60MPH
 
$$

HAMMER
1 follow-up statement
503 
WWUS55 KCYS 250117
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT TUE MAY 24 2016

NEC013-123-250127-
/O.CAN.KCYS.SV.W.0011.000000T0000Z-160525T0145Z/
MORRILL NE-BOX BUTTE NE-
717 PM MDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORRILL AND
EASTERN BOX BUTTE COUNTIES IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4184 10298 4240 10315 4244 10296 4244 10275
      4210 10274 4209 10271 4201 10270 4200 10267
      4190 10268
TIME...MOT...LOC 0113Z 237DEG 27KT 4233 10288 4202 10268 

$$

HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:05 PM MDT, 54 minutes earlier.

Area forecast discussion, May 24, 6:05 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
605 PM MDT TUE MAY 24 2016

.UPDATE...
Issued at 1006 AM MDT Tue May 24 2016

Ongoing forecast looks to be in good shape. did pull severe
thunderstorm wording back west a little bit more to include
Cheyenne. Current SPC Mesoanalyst page showing a slight cap still
right along the east slopes of the Laramie Range that breaks
around 17Z. Latest EMCWRF shows convection beginning shortly after
that time. Could be looking at severe thunderstorms initiating
around 20-21Z along the I-25 corridor (Chugwater) with storms
congealing into a possible squall line late afternoon into the
central and northern Panhandle towards 00Z.

&&

.SHORT TERM...(Today through Thursday)
Issued at 145 AM MDT Tue May 24 2016

The main concern with this portion of the forecast is where the
convection will initiate today and where the best chance of severe
storms will be.

Today-Tonight:
Latest water vapor loop continues to show 60 to 70 kt of jet energy
moving out of the southwest with broad scale upper level diffluence
developing over the Rockies. It appears the leading edge of the
potential vorticity anomaly (pva) is in Northern Utah. The main
challenge for today will be where this pva ends up this afternoon
and where the convection will initiate. Latest NAM solution is
showing this anomaly affecting the northern Laramie Range early
this afternoon. Interestingly enough the experimental HRRR/local
WRF solutions are showing the initial development of the
convection this afternoon taking place in the northern Laramie
Range as well around 18-19z. If this ends up panning out, then we
may have an early threat for strong to severe storms further north
around Lusk and the Northern Panhandle. However, I am not as
confident that the low level moisture will get that far north with
these storms possibly having higher bases. However, the low level
shear (0-1km) is around 20 to 25kts at Chadron near a boundary
which may favor some brief high based tornados. However, the main
threat still appears to be large hail and damaging wind.

Further south, it is a matter of timing of when the second piece
of pva moves into northern Colorado and southern Wyoming. The
local WRF/HRRR are both showing convection developing by 21z.
These storms will certainly have more moisture to work with which
will tend to favor lower cloud bases especially in the southern
Panhandle. Effective bulk shear values will generally range from 45
to 50 kt, which will also favor rotating updrafts. A couple of
these storms may also have a threat of becoming supercellular with
even a possible brief tornado.

Most of this convection should move northeast at 30 to 35 mph, but
the right moving supercells will generally move east at 30-40 mph.

All of this convection may merge into a broken squall line between
00z-03z, but most of it should exit the forecast area by around
03z.

Tuesday night-Thursday:
We are a bit worried about some gusty winds following the line of
convection this evening. Models are showing good downward vertical
motion which may allow for some good mixing before sunset. Beyond
Tuesday night more upper level energy is progged to dive southeast
from Montana on Wednesday. Ahead of this upper level energy we will
see good downslope flow which will favor rather mild temperatures
before the next wave moves through the Rockies on Thursday and
brings cooler and wetter conditions.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM MDT Tue May 24 2016

The medium range models have been consistent with the timing and
track of the upper low affecting the central Rockies and plains
Thursday night and Friday. This system will widespread showers and
thunderstorms, with snow showers as snow levels drop to 9000 feet.
Refer to the Hydrology section for details on precipitation amounts.
It will be cooler than normal with highs in the 60s to near 70,
with 40s and 50s for the high country.

Precipitation coverage decreases somewhat this weekend and early
next week as a short wave ridge develops along the Front Range
ahead of the next upper trough moving into the Northwest CONUS.
The best chances for convection will focus over the higher terrain,
with more isolated coverage across the plains. The southwest flow
aloft between a upper ridge over the central CONUS and upper trough
axis to over the Northwest CONUS will allow temperatures to warm
to seasonal normals with highs in the mid 60s-mid 70s, and mid
50s-mid 60s for the high country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 553 PM MDT Tue May 24 2016

The main concern this evening is the line of convection moving
through the KSNY taf site. This convection has maintained its
strength during the last couple of hours, but has remained below
severe limits. May see some gusty winds up to 35kts with small
hail in this cluster of storms. This cluster of storms may affect
the KAIA taf site as well during the next couple of hours as well,
but should not be as impactful as KSNY. The other cluster of
storms just west of KCDR may affect that taf site as well during
the next couple of hours. Could see some small hail and gusty
winds to 30 to 40 mph with this cluster as well. After this
cluster of convection exits the area...clearing skies are expected
during the remainder of the evening with gusty west winds tomorrow
at speeds of 20 to 30 mph.

&&

.FIRE WEATHER...
Issued at 145 AM MDT Tue May 24 2016

Fire weather concerns will be minimal during the next several days
due to chances of precipitation through the period and mostly wet
fuels from greenup.

&&

.HYDROLOGY...
Issued at 300 AM MDT Tue May 24 2016

Cool temperatures will persist through the end of the week with
morning lows in the upper 20s-lower 30s and and afternoon highs
in the mid 40s-lower 50s for the mountains. These cool temperatures
should slow the snowmelt into the streams and tributaries of the
Upper North Platte and Laramie rivers. A low pressure system will
be moving across the central Rockies Thursday and Friday, with the
potential for widespread precipitation on the order of a quarter
to half inch. Locally higher amounts will be possible with
thunderstorms. The southeast Wyoming mountains may receive one to
three inches of snow, especially above 9000 feet. Will continue to
monitor the impacts of rain on snow on area rivers, creeks and streams
this weekend.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...REC
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...REC
HYDROLOGY...MAJ
Hazardous weather outlook, May 24, 10:24 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MDT TUE MAY 24 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
251630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1024 AM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF INTERSTATE 25. THE PRIMARY HAZARDS WILL BE
LARGE HAIL...POSSIBLY IN EXCESS OF 2 INCHES IN DIAMETER...AND
DAMAGING WINDS. A COUPLE OF TORNADOES ARE NOT OUT OF THE QUESTION.

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR
THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET WILL
SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN THE
MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID
WATER RISES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE REST OF THE WEEK. SEVERE WEATHER POTENTIAL RETURNS TO
PORTIONS OF SOUTHEAST WYOMING AND THE CENTRAL AND SOUTHERN
NEBRASKA PANHANDLE AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED ALONG AND EAST OF INTERSTATE
25 IN SOUTHEAST WYOMING AFTER 12 PM TODAY...AND OVER THE WESTERN
NEBRASKA PANHANDLE AFTER 3 PM.

WYZ104-105-109>115-251630-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1024 AM MDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE MAINLY NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY.

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
FOR THE NEXT SEVERAL DAYS. COOLER TEMPERATURES ABOVE 9000 FEET
WILL SLOW THE RATE OF SNOWMELT. THOSE WITH OUTDOOR INTERESTS IN
THE MOUNTAINS THIS WEEK NEED TO BE FLOOD AWARE AND BE ALERT FOR
RAPID WATER RISES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, May 24, 6:37 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 N BRIDGEPORT          41.74N 103.10W
05/24/2016  E0.50 INCH       MORRILL            NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, May 24, 6:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
641 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 SE GURLEY             41.26N 102.89W
05/24/2016  E0.50 INCH       CHEYENNE           NE   TRAINED SPOTTER

            50 MPH WIND GUST

&&

BCHAPMAN
Local storm report, May 24, 6:43 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
05/24/2016  M57 MPH          SCOTTS BLUFF       NE   ASOS

&&

BCHAPMAN
Local storm report, May 24, 6:50 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     17 WNW ALLIANCE         42.19N 103.18W
05/24/2016  E60 MPH          BOX BUTTE          NE   TRAINED SPOTTER

            50-60 MPH WINDS REDUCED VSBY TO 200 FT IN BLOWING DIRT.

&&

BCHAPMAN
Special weather statement, May 24, 6:54 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT TUE MAY 24 2016

WYZ107-250130-
EAST PLATTE COUNTY WY-
654 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
730 PM MDT...

AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SIBLEY PEAK...OR 20 MILES NORTH OF WHEATLAND...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENDO...SIBLEY PEAK...TWO MOON CAMPGROUND AND GLENDO RESERVOIR.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND
113.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4224 10493 4233 10510 4259 10500 4260 10468
      4242 10469
TIME...MOT...LOC 0053Z 215DEG 28KT 4234 10495

HAMMER
Local storm report, May 24, 6:58 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             LODGEPOLE               41.15N 102.64W
05/24/2016  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

            HEAVY RAIN AND 20 MPH WINDS

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:18 PM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill42 min
May 24, 7:06 PM MDTSpecial Weather StatementCYSDawes24 min
May 25, 1:11 PM MDTSpecial Weather StatementCYSDawes34 min
May 25, 3:28 PM MDTSpecial Weather StatementCYSCheyenne47 min
May 25, 4:14 PM MDTSpecial Weather StatementCYSCheyenne31 min
May 25, 5:07 PM MDTSpecial Weather StatementCYSKimball23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.